Main Street Medical MonthlyDigest

By: Shelby Rolfe August 2019

 

Opioids And Overdoses

August 31st is international Overdose Awareness day! On this day you can wear the colour purple to help show your support for those battling substance abuse problems and those who have lost their battle.

Opioid misuse is a growing issue not only in our province, but all over Canada, so it is important that we know how to spot a overdose, and how to react if we see one happening.

The signs and symptoms of an opioid overdose include:

  • Difficulty walking, talking and/or staying awake
  • Blue lips/nails
  • Tiny pupils
  • Cold/clammy/pale skin
  • Dizziness
  • Confusion
  • Extreme drowsiness
  • Choking, gurgling or snoring sounds
  • Slow/weak or no breathing
  • Unconsciousness/inability to wake up

If you think you see an opioid overdose happening, follow these steps:

  1. Call 9-1-1 immediately
  2. Administer Naloxone if available (follow the directions given on the kit, or ask your 9-1-1 operator)
  3. If the person stops breathing, start CPR
  4. Stay by the persons side until help arrives

Here are some tips to help prevent an opioid overdose/misuse:

  • Purchase a Naloxone Kit
  • Only take opioids as prescribed by your doctor
  • Never share your medicine with someone else
  • Keep careful track of your medications
  • Store your medicines in a safe, secure place
  • If you have left over/unused opioids keep them in a secure area or return them to your pharmacy for proper disposal

 

Unfortunately, people struggling with drug addictions face a lot of stigma when it comes to their situation. However, in order for us to decrease the amount of overdoses occurring in our province, the stigma has to stop. Stigma is the negative views towards people in certain circumstances like people dealing with substance abuse, which can create a negative impact on the patients recovery. Stigma can often lead people away from getting the help they want and need because of the way people feel about them.

Here are some things you can do to help end the stigma:

  • Learn as much as you can about substance abuse disorders
  • Remember, you may not know someones entire story, so be respectful
  • Keep an open mind
  • Avoid using derogatory language when referring to someone with a substance abuse disorder

 

FAQ:

What is Naloxone? Naloxone is the drug that reverses the affects of an opioid overdose, but only temporarily. This is why it is important to stay with a person after giving them Naloxone, because the affects of the Naloxone may wear off before the affects of the opioids do. If you or someone you know is using opioids it is a good idea to keep a Naloxone kit on hand. These kits are available without a prescription and can be purchased as either a nasal spray or an injection. Click here to find out where you can purchase one.

What are Opioids? Opioids are drugs that are typically prescribed to help manage and relieve pain. This can include: Morphine, Fentanyl, Oxycodone, Codeine, etc. These medicines also provide a feeling of euphoria, which is why they are commonly misused and obtained illegally.

What are the side effects of Opioids? Using Opioids can result in both long-term and short-term effects. Some long term effects include: Increased tolerance to opioids, substance use disorder/dependance, infertility in women, liver damage, overdosing, etc. Some short term effects include: Drowsiness, constipation, nausea/vomiting, euphoria, difficulty breathing, etc.

What treatments are available for people addicted to Opioids? Main Street Medical Clinic offers a special program, both in person and online, for people addicted to opioids. For more information on our clinic’s addiction program, click here.

 

For additional information you can visit the pages listed below!

 

Main street Medical Clinic

165 Main street Springdale, NL   A0J 1T0

Email: medicaldirector@mainstreetclinic.ca